How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Diana Your Own Question
Diana
Diana, Groomer/ Breeder/ Animal Control
Category: Dog
Satisfied Customers: 369
Experience:  Worked with dogs over 30 yrs/ Groomer/ Breeder/ Animal Control Officer/ Showing/ Hunt + Rescue
313355
Type Your Dog Question Here...
Diana is online now
A new question is answered every 9 seconds

what do i do if my dog ate an antibiotic pill

Customer Question

i had a pill left from a sinus infection I had and my dog ate one. he is a small weiner dog
Submitted: 10 years ago.
Category: Dog
Expert:  Diana replied 10 years ago.

Greetings,

The other EXPERTS and I need a bit more information...

What type of antibiotic was it and what dosage? What have you done so far? What is your dog doing now?

Reply here and we will try to get an answer to you as soon as possible...

Customer: replied 10 years ago.
Reply to Diana's Post: he is acting fine. the pills are azithromycin....aka a Z pack   250mg
Expert:  Diana replied 10 years ago.

Thanks for the quick reply...

As a former Vet's assistant and Animal Control Field Officer I can tell you that 250 mg. of Z pack is a very high dosage for your dog (which I'm sure you probably already knew). It may cause vomiting and diarrhea...Although I have seen many dogs that accidentally got into meds without causing serious problems. A serious problem would be if your dog begins to drool excessively, swell in the face or abdomen, or have tremors.

Before the signs of overdose occur...You can give your dog 2 tablespoons of hydrogen peroxide to induce vomiting and see if the pill comes up. If he ate it recently, he will vomit it out.

If it has been a while, and your dog seems fine...I would encourage him to eat a slice of bread to soak up excess stomach fluids and watch him for signs of trouble. Many times a dog can handle that amount of antibiotic once...Just keep an eye out for signs of overdose.

Let me know if you need more information on this as I will be online all morning...

Expert:  Diana replied 10 years ago.

Here is the Vet info on Z pack's use in dogs...

http://www.drsfostersmith.com/Rx_Info_Sheets/rx_azithromycin.pdf

Some reports indicate that 10 times the normal dosage given over two weeks time to dogs resulted in limitted liver damage...